Illinois, 2011

Flash Flood in Illinois, July 27, 2011

July 27, 2011 · NWS LOT · 1 event in 1 county or zone

Strong thunderstorms moved across parts of northern Illinois during the morning hours of July 27th producing heavy rain and flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved across parts of northern Illinois during the morning hours of July 27th producing heavy rain and flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 27, 7:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 27, 7:51 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
851 AM CDT WED JUL 27 2011

.DISCUSSION...
340 AM CDT

RING-OF-FIRE IS BEGINNING TO SETUP TO OUR WEST EARLY THIS
MORNING...AS AN ATMOSPHERIC RIVER HAS PUMPED ABUNDANT LLVL MOISTURE
INTO THE CENTRAL PLAINS STRETCHING NORTH INTO THE UPPER MIDWEST.
THIS IS EVIDENT WITH THE LARGE THUNDERSTORM COMPLEX THAT FORMED LATE
LAST NIGHT ACROSS THE DAKOTAS AND MINNESOTA. MEANWHILE A WARM
FRONTAL BOUNDARY WAS LIFTING NORTH ACROSS IOWA STRETCHING EAST
THROUGH CENTRAL ILLINOIS. ALONG THIS BOUNDARY THE 850MB JET IS
BETWEEN 20-30KT FROM THE SOUTHWEST CREATING DECENT WARM AIR
ADVECTION AND ALLOWING ISOLATED SHOWERS/THUNDER TO GENERATE OVER
PORTIONS OF IOWA AND LIFT NORTHEAST TOWARDS NORTHWEST IL.
ANTI-CYCLONIC FLOW CONTINUES TO LOOSEN THE GRIP ON THE WESTERN GREAT
LAKES EARLY THIS MORNING...HOWEVER CONTINUES TO PROVIDE RELATIVELY
DRIER AIR INTO NORTHERN IL/NORTHWEST IN. THAT BEING SAID IT DOES
APPEAR THAT BY DAYBREAK THE TEMP/DEW PT SPREAD WILL BE MINIMAL AS
THE WARM FRONT APPROACHES THE CWFA. IN REGARDS TO THE ATMOSPHERIC
RIVER...A LARGE AREA OF 2 TO 3 SIGMA PWAT VALUES ADVECT OVERHEAD
THIS AFTN/EVE OR 2 TO 2.25 INCHES OF ATMOS LIQUID. AS IS TYPICALLY
THE CASE WITH SUCH A PATTERN...ANY CONVECTION THAT FIRES TENDS TO BE
VERY EFFICIENT AT PRODUCING PRECIPITATION. IT IS POSSIBLE TO SEE
HEAVY DOWNPOURS AND LOCALIZED FLOODING. OF COURSE FORECASTING
PLACEMENT OF SUCH ITEMS IS RATHER DIFFICULT.

COMPLICATING THE PRECIPITATION FORECAST FOR TODAY AND ESPECIALLY
THIS MORNING...HINGES ON THE PRECISE TRACK AND COVERAGE OF THE
UPSTREAM DECAYING COMPLEX THAT ARRIVES IN OUR CWFA THIS MORNING.

HAVE NOT ADJUSTED MUCH BEYOND EARLIER THINKING...AND HAVE CONTINUED
CHANCE THUNDER TODAY. SREF MEMBERS CONTINUE TO PROG MINIMAL SPREAD
AMONGST SOLUTIONS WITH BULK OF PRECIPITATION FALLING ACROSS
WISCONSIN. ALONG THE OUTER BOUNDS OF THE PRECIPITATION FORECAST
ADDITIONAL NOISE OR SPREAD IS INTRODUCED...WHICH COVERS MUCH OF
NORTHERN IL/NORTHWEST IN. 500MB RIDGE CENTER REMAINS IN PLACE ACROSS
THE SOUTHERN PLAINS TODAY...WHICH PLACES OUR CWFA IN THE SOUTHEAST
SLOPING SIDE OR PATH OF SYSTEMS. 850MB THERMAL RIDGE STEADILY BUILDS
IN TODAY WITH TEMPS PUSHING INTO THE UPPER TEENS TO AROUND 20 DEG C.
THIS IS MARGINALLY COOLER THAN PREVIOUS FORECASTS. 2M TEMP PLUMES
FOR TODAY SUGGEST TEMPS ACROSS THE CWFA WILL RANGE FROM 83 TO 91
DEG. A MAJOR COMPONENT AS TO THE SLIGHTLY COOLER SOLUTION IS THE
ABUNDANCE OF CLOUDS AND TIMING THE DEPARTURE. SOUTHERLY WINDS WILL
AID IN WARMING THE TYPICAL HEAT ISLAND LOCATIONS.

CONCERNING SEVERE THREAT FOR THIS AFTERNOON...THE DEBRIS CLOUDS FROM
THE EARLY MORNING MCS SHOULD AID IN STABILIZING THE ENVIRONMENT OVER
THE CWFA. HOWEVER SOUTHWEST OF OUR CWFA SFC INSTABILITY WILL GROW
THIS AFTN. IF A COMPLEX CAN FIRE THIS AFTN UPSTREAM ACROSS
MISSOURI/IOWA...THE STEERING WINDS SUGGEST IT WILL SLIDE EAST
TOWARDS NORTHERN IL/NORTHWEST IN LATE THIS AFTN/EVE.

TONIGHT THROUGH THURSDAY...
500MB RIDGE DRIFTS EAST ACROSS THE SOUTHERN PLAINS...ALLOWING THE
TOP OF THE RIDGE TO FLATTEN AND BECOME SEMI-ZONAL FOR THE NORTHERN
LATITUDE TONIGHT INTO THURSDAY. THIS SUGGESTS THAT THE ATMOS RIVER
WILL BECOME WEST-EAST ORIENTED FROM NEBRASKA EAST THROUGH NORTHERN
IL...AND NORTHERN OH. MOISTURE FLUX CONVERGENCE WITHIN THIS BOUNDARY
BECOMES ELEVATED...SUGGESTING SOME DECENT LLVL LIFT. GUIDANCE
CONTINUES TO HINT THAT A LINEAR COMPLEX OF THUNDERSTORMS APPEARS
FAVORABLE...AND WOULD MOST LIKELY TRACK ALONG THE MOIST AXIS. PWAT
ANOMS REMAIN ELEVATED AT 2 TO 3 SIGMA OR NEARLY 2 INCHES. WITH
ABUNDANT CLOUDS EXPECTED TONIGHT...TEMPS SHOULD REMAIN MILD IN THE
MID 70S. POSSIBLY UPPER 70S CLOSER TO LAKE MICHIGAN. THEN FOR
THURSDAY 850MB THERMAL RIDGE IS SOLIDLY OVER OUR CWFA. WITH A
CONTINUED MOIST ENVIRONMENT...DEW POINTS WILL POOL INTO THE LOW/MID
70S. COUPLED WITH AFTN TEMPS IN THE UPR 80S TO AROUND 90...HEAT
INDEX VALUES WILL HOVER IN THE UPPER 90S. SOME LOCATIONS THUR AFTN
WILL PUSH TO 100 DEG...MAINLY ALONG AND SOUTH OF I-80. AGAIN THE
WILDCARD FOR THUR WILL HINGE ON THE SOLAR SHIELDING.

FRIDAY THROUGH TUESDAY...
ENSEMBLES CONTINUE TO DEMONSTRATE MINIMAL SPREAD ON PLACEMENT OF THE
500MB RIDGE CENTERED ACROSS THE SOUTHEAST COASTAL STATES.
OPERATIONAL SOLUTIONS PROG AN ANTI-CYCLONIC FLOW PUSHING INTO THE
UPPER MIDWEST AND SUPPRESSING THE MOIST BOUNDARY SOUTH OF THE CWFA
FRIDAY NIGHT. THIS SHOULD STEADILY BRING AN END TO THE PRECIP OVER
NORTHERN IL/NORTHWEST IN. TEMPS FRI WILL AGAIN WARM INTO THE MID/UPR
80S. THEN THROUGH THE REMAINDER OF THE EXTENDED PERIODS IT APPEARS
THE PATTERN QUIETS DOWN WITH DRY WEATHER SAT THROUGH EARLY SUN.
ENSEMBLE FORECAST SUGGEST THE RIDGE AXIS WILL RETROGRADE WEST
TOWARDS THE CENTRAL PLAINS. BEYOND SUN THE CONFIDENCE IS MUCH LOWER.
OPERATIONAL SOLUTIONS CONTINUE TO SUGGEST DRY WEATHER MON AS WEAK
ANTI-CYCLONIC FLOW IS POISED TO SLIDE OVERHEAD. CONFIDENCE HOWEVER
REMAINS LOW...ALTHOUGH DO NOT HAVE ENOUGH EVIDENCE TO INCLUDE CHC
POPS AT THIS TIME UNTIL MON NGT/TUE. TEMPERATURES AS WELL APPEAR TO
LINGER IN THE MID/UPR 80S THROUGH THE REMAINDER OF THE EXTENDED
PERIODS.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

* TIMING OF TSRA AND ASSOCIATED LOW VIS/CIG THIS MORNING.
* SOUTHEAST WINDS BECOMING SOUTH TO SOUTHWEST THIS AFTERNOON.
* INCREASING CHANCES FOR SHRA/TSRA FROM THIS EVENING INTO THE
  OVERNIGHT HOURS.

PAW

//DISCUSSION...UPDATED 13Z...

BAND OF TSRA HAVE DEVELOPED ACROSS NW IL AND ARE MOVING TO THE
EAST INTO SLIGHTLY MORE UNSTABLE AIR. TSRA SHOULD EXIT THE RFD
AREA AROUND 14Z AND REACH DPA...ORD...AND MDW BETWEEN 15Z AND 16Z.
THE END OF THE TSRA BAND MAY STAY JUST TO THE NORTH OF GYY.

PREVIOUS DISCUSSION...UPDATED 12Z...
THROUGH THE DAY TODAY...WINDS WILL VEER MORE SOUTHERLY TO
SOUTHWESTERLY AS A WARM FRONT EXTENDING FROM THE ROCKFORD AREA TO
THE OHIO VALLEY LIFTS TO THE NORTH. THIS WILL USHER IN A SLIGHTLY
WARMER...BUT MORE HUMID AIRMASS. ONGOING SHOWERS AND THUNDERSTORMS
OVER FAR NWRN IL ANS SRN WI SHOULD REMAIN NORTH OF THE TERMINALS
THIS MORNING...WITH ONLY RFD POSSIBLY SEEING SOME IMPACT. HOWEVER
THE TREND OF THE ACTIVITY IN THE RFD AREA HAS BEEN TO
DISSIPATE...SO EXPECT THAT THE IMPACT THERE SHOULD BE MINIMAL.

THROUGH THE AFTERNOON...EXPECT THAT ADDITIONAL TSRA TO DEVELOP
ALONG AND NORTH OF THE WARM FRONT OVER SRN WISCONSIN. ALSO EXPECT
CONVECTIVE DEVELOPMENT WITH THE APPROACHING COLD FRONT. EARLY
INDICATORS SUGGEST THAT MUCH OF THE TSRA ASSD WITH THE WARM FRONT
SHOULD REMAIN NORTH OF THE TERMINALS TODAY. THE CHANCES FOR
THUNDER IMPACTING THE TERMINALS WILL INCREASE THROUGH THE EVENING
AS THE COLD FRONT APPROACHES FROM THE UPPER MIDWEST. THE FORECAST
MODELS ARE SUGGESTING THAT THIS FRONT WILL TAKE ON A MORE NORTHEAST-
SOUTHWEST ORIENTATION TONIGHT...WITH AN EAST-WEST ORIENTED BAND OF
SHOWERS AND THUNDERSTORMS FORMING INVOF THE WISCONSIN BORDER. THIS
TYPE OF ORIENTATION COULD LEAD TO AN EXTENDED PERIOD OF THUNDER
IMPACTING THE TERMINALS. WHILE THERE IS MODERATE CONFIDENCE THAT
TSRA WILL IMPACT THE TERMINALS AT SOME POINT THIS EVENING AND INTO
THE NIGHT...THE EXACT TIMING IS STILL IN QUESTION. SO...RATHER
THAN TRYING TO PIN DOWN TIMING RIGHT NOW IN THE TAFS...WILL
MAINTAIN THE EXTENDED PROB30 GROUPS.

KREIN.

//ORD AND MDW CONFIDENCE...UPDATED 14Z...

* MEDIUM CONFIDENCE IN TIMING AND DETAILS OF TSRA THIS MORNING.
* MEDIUM CONFIDENCE IN WIND DIRECTION.
* MEDIUM CONFIDENCE IN OCCURRENCE OF SHRA/TSRA FROM THIS EVENING
  INTO THE OVERNIGHT HOURS...LOW CONFIDENCE IN TIMING.

PAW

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT...CHANCE OF TSRA.

FRIDAY...CHANCE OF TSRA EARLY...OTHERWISE VFR.

SATURDAY...VFR.

SUNDAY...CHANCE OF TSRA LATE...OTHERWISE VFR.

MONDAY...VFR.

TUESDAY...VFR.

KREIN.

&&

.MARINE...
124 AM CDT

WINDS WILL VEER TO SE THEN S TODAY AS HIGH PRESSURE SCOOTS EAST
WITH WINDS RAMPING UP A BIT DUE TO TIGHTENING PRESSURE GRADIENT.
INCREASING HOT AIR MASS BLOWING OVER COOLER WATERS SHOULD RESULT
IN GREATER NEAR SFC STABILITY AND KEEP WINDS SOMEWHAT IN CHECK
TODAY. WEAK COLD FRONT WILL MOVE ACROSS THE LAKE TONIGHT INTO
THURSDAY...THOUGH TSTMS LIKELY TO DISRUPT THE WIND FLOW AND
SOMEWHAT MASK TRUE POSITION OF FRONT. HIGH PRESSURE BUILDS IN LATE
IN THE WEEK INTO THE WEEKEND RESULTING IN LIGHT WINDS...WHICH WILL
BE PRIMARILY DICTATED BY LAND/SEA BREEZES.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 27, 3:41 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
441 AM CDT WED JUL 27 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
280945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
441 AM CDT WED JUL 27 2011 /541 AM EDT WED JUL 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:

   WIND GUSTS UP TO 60 MPH.
   BRIEF HEAVY RAINFALL.
   FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

   ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING ALONG AND
   NORTH OF A OREGON TO HARVARD LINE. THUNDERSTORM COVERAGE
   INCREASES THIS AFTERNOON AND TONIGHT ALONG MAINLY ALONG AND
   NORTH OF AN OTTAWA TO DE MOTTE LINE.

  DISCUSSION:

   A WARM FRONTAL BOUNDARY CONTINUES TO LIFT NORTH ACROSS
   NORTHERN ILLINOIS THIS MORNING. THIS BOUNDARY WILL BECOME A
   FOCAL POINT FOR ISOLATED THUNDERSTORMS THIS MORNING ACROSS
   EXTREME NORTHWEST ILLINOIS. THIS AFTERNOON AND TONIGHT
   THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS IOWA AND
   SOUTHERN MINNESOTA AND SLIDE EAST. WITH A VERY MOIST
   ATMOSPHERE...SOME OF THESE THUNDERSTORMS COULD PRODUCE
   BRIEF HEAVY DOWNPOURS AND LEAD TO LOCALIZED FLOODING. IN
   ADDITION RENEWED CONCERNS FOR STREAMS AT OR NEAR BANKFULL
   MAY BECOME FURTHER SWOLLEN IF THUNDERSTORMS ARE SLOW MOVING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE THAT THUNDERSTORMS THURSDAY THROUGH FRIDAY.
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL...
ESPECIALLY FOR LOCATIONS NORTH OF THE INTERSTATE 80 CORRIDOR.

HEAT AND HUMIDITY RETURNS TO NORTHERN ILLINOIS AND NORTHWEST
INDIANA THURSDAY...MAINLY SOUTH OF INTERSTATE 80 WHERE HEAT
INDICES MAY REACH 100 TO 110F.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-280945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
441 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS CAUSING WIND GUSTS IN EXCESS OF 35
KNOTS AND FREQUENT LIGHTNING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THURSDAY
THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-280945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
441 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS CAUSING WIND GUSTS IN EXCESS OF 35
KNOTS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THURSDAY
THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BEACHLER

In the hours before

Special weather statement, Jul 27, 7:43 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
843 AM CDT WED JUL 27 2011

ILZ003>006-008-010>014-271445-
BOONE IL-COOK IL-DE KALB IL-DUPAGE IL-KANE IL-LAKE IL-LEE IL-
MCHENRY IL-OGLE IL-WINNEBAGO IL-
843 AM CDT WED JUL 27 2011

...SPECIAL WEATHER STATEMENT...

AT 837 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARVARD TO BELVIDERE TO
ASHTON...MOVING EAST AT 30 MPH.

VERY HEAVY DOWNPOURS REDUCING VISIBILITY TO LESS THAN ONE QUARTER
MILE...FREQUENT CLOUD TO GROUND LIGHTNING...AND A FEW ISOLATED WIND
GUSTS TO 40 MPH...ARE POSSIBLE WITH THESE STORMS. BETWEEN ONE HALF
AND ONE INCH OF RAIN WILL FALL IN LESS THAN ONE HOUR. THIS WILL LEAD
TO PONDING OF WATER ON ROADWAYS. AREAS ALONG AND NORTH OF A LINE
FROM HARVARD TO FOX LAKE TO WAUKEGAN WILL SEE THE GREATEST MORNING
RAINFALL TOTALS DUE TO EARLIER STORMS WITH AMOUNTS OF AROUND 2
INCHES.

LOCATIONS IMPACTED INCLUDE...
  ASHTON...             CAPRON...             BELVIDERE...
  FRANKLIN GROVE...     ROCHELLE...           KIRKLAND...
  HILLCREST...          HARVARD...            KINGSTON...
  MARENGO...            MALTA...              HEBRON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4250 8780 4249 8779 4239 8780 4235 8782
      4231 8781 4227 8782 4214 8774 4206 8766
      4191 8762 4190 8760 4184 8760 4182 8937
      4218 8894 4250 8868 4250 8798

MDB
Special weather statement, Jul 27, 8:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
940 AM CDT WED JUL 27 2011

ILZ005-006-012>014-271530-
COOK IL-DUPAGE IL-KANE IL-LAKE IL-MCHENRY IL-
940 AM CDT WED JUL 27 2011

...SPECIAL WEATHER STATEMENT...

AT 931 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM WAUKEGAN TO CRYSTAL LAKE
TO ELGIN TO ELBURN...MOVING EAST AT 35 MPH.

VERY HEAVY DOWNPOURS PRODUCING NEAR ZERO VISIBILITY...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH...ARE POSSIBLE
WITH THESE STORMS. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE
INCH ARE EXPECTED AND WILL LIKELY OCCUR IN LESS THAN ONE HOUR. THIS
WILL CAUSE PONDING OF WATER ON ROADWAYS. THESE STORMS WILL AFFECT
INTERSTATES 90 AND 94. STORMS WILL REMAIN PRIMARILY NORTH OF
INTERSTATES 88 AND 290 WITH ISOLATED ACTIVITY POSSIBLE ALONG AND
JUST SOUTH OF THESE HIGHWAYS.

LOCATIONS IMPACTED INCLUDE...
  GRAYSLAKE...          TOWER LAKES...        WEST DUNDEE...
  CARPENTERSVILLE...    WAUCONDA...           THIRD LAKE...
  SLEEPY HOLLOW...      ROUND LAKE...         VENETIAN VILLAGE...
  ALGONQUIN...          ISLAND LAKE...        GILBERTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4250 8780 4239 8780 4235 8782 4231 8781
      4227 8782 4214 8774 4208 8767 4197 8764
      4196 8762 4191 8762 4189 8759 4187 8761
      4185 8860 4215 8849 4250 8830

MDB
Local storm report, Jul 27, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
953 AM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HEAVY RAIN       WADSWORTH               42.44N 87.92W
07/27/2011  M3.39 INCH       LAKE               IL   BROADCAST MEDIA

            STORM TOTAL. INCLUDES APPROXIMATELY 2 INCHES THAT FELL
            WITHIN LAST TWENTY MINUTES OF TIME OF REPORT.

&&

RS

The radar

The Milwaukee radar (KMKX), 81 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lake

When
July 27, 9:00 AM CST to 1:00 PM CST
Where
Lake County, 1.18 mi NE of Winthrop Harbor to 0.9 mi ENE of Benet Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.492, -87.804

Heavy rain fell across Lake County producing flash flooding in some areas. Several roads were flooded in and around Beach Park with rapidly flowing water in drainage ditches. Street flooding was also reported in Waukegan where all four lanes of Lewis Avenue were flooded by Bonnie Brook Golf Course. The intersection of Sunset and Delany was closed due to flooding. Six inches of flowing water was reported over the intersection of Highway 131 and Route 173. Storm total rainfall amounts included 4.37 inches in Wadsworth; 3.93 inches two miles northeast of Gurnee; 3.32 inches at the Waukegan Regional Airport and 3.11 inches near Zion.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334244.